Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Austin/San Antonio, TX

June 19, 2009Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 19, 2009, 6:18 AM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2009, 6:18 AM CDT (11:18 UTC)
Expired
Jun 19, 2009, 9:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 115 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2404 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 191118
FFWEWX
TXC465-191415-
/O.NEW.KEWX.FF.W.0025.090619T1118Z-090619T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT FRI JUN 19 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 915 AM CDT.

* AT 613 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
  TO DETECT LIGHT TO MODERATE RAINS ACROSS MUCH OF VAL VERDE
  COUNTY. ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE.
  THIS RAIN AND EARLIER VERY HEAVY RAINS UP TO 9 INCHES WILL 
  CONTINUE FLASH FLOODING ESPECIALLY ALONG AND WEST OF FM 1024 TO
  ALONG THE PECOS RIVER. THIS WILL IMPACT THE PECOS RIVER FROM
  PANDALE TO THE RIO GRANDE AND THE RIO GRANDE FROM THE LANGTRY
  AREA TO LAKE AMISTAD. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHUMLA...
  PUMPVILLE...OSMAN...SEMINOLE CANYON STATE PARK...PANDALE...
  LANGTRY...JUNO AND COMSTOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3029 10175 3030 10096 2934 10092 2941 10106
      2946 10108 2948 10117 2951 10119 2952 10127
      2959 10126 2957 10130 2959 10133 2965 10132
      2965 10138 2975 10143 2976 10155 2978 10156
      2975 10165 2978 10176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:40 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 19, 4:40 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
440 AM CDT FRI JUN 19 2009

.DISCUSSION...
A LOCALLIZED FLASH FLOOD PATTERN HAS SET UP OVER THE SOUTHERN
EDWARDS PLATEAU WITH SOME SERIOUS FLOOD CONCERNS OVER VAL VERDE
COUNTY THIS MORNING. PART OF THE ENHANCED THREAT HAS BEEN THE
RESULT OF THE OVERNIGHT LOW LEVEL JET AND EHNANCED PLUME OF
MOISTURE FEEDING IN FROM THE WESTERN GULF UP THE RIO GRANDE VALLEY
AND EASTERN SLOPES OF THE SIERRA MADRE ORIENTAL. THE TROPICAL
PLUME SEEN ON GOES SOUNDER IMAGERY SUGGESTS PRECIPITABLE WATER
VALUES OF NEAR 2 INCHES. RADAR IS ALREADY PICKING UP ON SOME
ESTIMATES NEAR 8 INCHES, AND THE GROUND TRUTH REPORTS AND TROPICAL
ENVIRONMENT SUGGESTS THESE HIGH ESTIMATES COULD BE PRETTY
ACCURATE. THE AXIS OF HEAVIEST RAINS SHOULD SWELL EAST INTO DRT
THIS MORNING BEFORE RETREATING BACK TO THE WEST LATER TODAY.
HOWEVER, RAIN COOLED OUTFLOW FROM THIS MORNING COULD TEMPORARILY
HOLD THE CONVECTIVE FOCUS FARTHER EAST AND WARRANT AN UPDATE TO
SHIFT THE HEAVY RAINFALL POTENTIAL INTO PARTS OF EDWARDS AND
KINNEY COUNTIES. THE TROPICAL DEPRESSION MAY CONTINUE TO FEED THE
AREA WITH MORE MOISTURE AND FLOODING POTENTIAL INTO TONIGHT...BUT
THE THIN FOCUS FOR TRAINING CELLS IS FORECAST BY MODELS TO
RETREAT NW AND BROADEN THUS THE FFA IS SET TO EXPIRE AT 00Z
SATURDAY FOR NOW.

PIECES OF THE GULF PLUME ARE BREAKING FARTHER EAST AND ENHANCING
STREAMER SHOWERS ALONG THE BALCONES ESCARPMENT AND EXTENDING
SOUTH ROUGHLY FROM SAT TO CRP. SOME LOCALLY ENHANCED POPS WERE
INCLUDED HERE MAINLY FOR THIS MORNING AS A REPEAT OF YESTERDAYS
ACTIVITY LOOKS TO BE AS GOOD OR BETTER, BASED ON THE EARLY MORNING
TRENDS. ALL OF THIS ACTIVITY SHOULD ALLOW FOR A NEEDED BREAK IN
THE HOT PATTERN, WITH HIGHS RETREATING BACK TO THE MID 90S FOR THE
SAT AREA. THE TEMPORARY SHIFT EASTWARD OF THE UPPER RIDGE INTO THE
MISSISSIPPI VALLEY WILL KEEP A GOOD FETCH OF ONHSORE FLOW FOR THE
WEEKEND WITH THE UPPER RIDGE EXPECTED TO SHIFT BACK WEST LATE
SUNDAY. THUS A RETURN BACK TO HOT AND DRY DOMINANCE IS EXPECTED
FROM MONDAY THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              99  77  98  75  99 /  10  10  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  98  77  97  73  98 /  20  10  10  10  10
NEW BRAUNFELS MUNI AIRPORT     96  75  97  74  96 /  30  10  10  10  10
BURNET MUNI AIRPORT            94  74  93  74  95 /  10  -   -   -   -
DEL RIO INTL AIRPORT           91  78  95  78  97 /  50  40  20  10  -
GEORGETOWN MUNI AIRPORT        95  75  93  74  96 /  10  -   -   -   -
HONDO MUNI AIRPORT             97  76  96  75  96 /  10  10  10  10  10
SAN MARCOS MUNI AIRPORT        97  76  96  74  97 /  20  10  10  10  10
LA GRANGE - FAYETTE REGIONAL   97  76  96  74  96 /  20  10  10  10  10
SAN ANTONIO INTL AIRPORT       95  75  95  76  97 /  30  10  10  10  10
STINSON MUNI AIRPORT           96  76  96  76  98 /  20  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
VAL VERDE.

&&

18/04
Hazardous weather outlook, Jun 19, 5:16 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT FRI JUN 19 2009

TXZ171>173-184>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
516 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ183-201030-
VAL VERDE-
516 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT INTO THIS EVENING. VERY HEAVY
RAINS CAN BE EXPECTED ACROSS VAL VERDE COUNTY. RAINFALL AMOUNTS OF
3 TO 8 INCHES CAN BE EXPECTED. FLASH FLOODING CAN BE EXPECTED.
RIVER FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 19, 4:38 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 AM CDT FRI JUN 19 2009

TXZ183-202-191030-
KINNEY-VAL VERDE-
438 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS WERE AFFECTING KINNEY AND VAL VERDE
COUNTIES...

AT 435 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 12 MILES WEST OF AMISTAD VILLAGE TO 9
MILES SOUTHWEST OF DEL RIO TO 17 MILES SOUTH OF DEL RIO...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTH OF COMSTOCK TO 9 MILES SOUTHWEST
OF DEL RIO TO 17 MILES SOUTH OF DEL RIO...MOVING NORTH AT 30 MPH.

PEOPLE IN NORTHWESTERN KINNEY AND VAL VERDE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...AMISTAD VILLAGE...DEL RIO...LAUGHLIN AFB...
STANDART AND AMANDA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

VERY HEAVY RAINS OF 1 TO 3 INCHES PER HOUR AND WINDS OF 30 TO 40 MPH
ARE EXPECTED WITH THESE STORMS.
Special weather statement, Jun 19, 5:31 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
531 AM CDT FRI JUN 19 2009

TXZ183-184-202-191130-
EDWARDS-KINNEY-VAL VERDE-
531 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS WERE AFFECTING EDWARDS...KINNEY AND VAL VERDE
COUNTIES...

AT 530 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF JUNO TO CARTA VALLEY TO
AMANDA...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF JUNO TO 12
MILES SOUTH OF LOMA ALTA TO 13 MILES EAST OF DEL RIO...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN EDWARDS...NORTHWESTERN KINNEY AND VAL VERDE COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...CARTA VALLEY...LOMA ALTA AND
FLOUR MILLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Jun 19, 5:46 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
546 AM CDT FRI JUN 19 2009

TXZ202-217-191145-
KINNEY-MAVERICK-
546 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS WERE AFFECTING KINNEY AND MAVERICK
COUNTIES...

AT 544 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF QUEMADO TO 15 MILES
SOUTHWEST OF EL INDIO...MOVING NORTH AT 25 MPH.

PEOPLE IN MAVERICK AND SOUTHWESTERN KINNEY COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...QUEMADO...EL INDIO...NORMANDY...EAGLE PASS...
ROSITA SOUTH...ROSITA NORTH AND PALOMA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

BRIEF VERY HEAVY RAINS AND WINDS 30 TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:21 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Jun 19, 2:26 AM CDTFlash Flood WarningEWXVal Verde4 hr
Jun 19, 4:00 AM CDTFlash Flood WatchEWXVal Verde11 hr
Jun 19, 4:50 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde40 min
Jun 19, 5:03 AM CDTAreal Flood AdvisoryEWXKinney, Val Verde117 min
Jun 19, 5:39 AM CDTRiver Flood WarningEWXVal Verde30 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 7:52 AM CDTRiver Flood WarningEWXVal Verde12 hr
Jun 19, 9:05 AM CDTFlash Flood WarningEWXVal Verde3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.